Alert archive / Ohio / River Flood Warnings in 2024
River Flood Warning 14, NWS Cleveland, OH
NWS Cleveland, OH issued this river flood warning at Apr 2, 2024, 1:55 PM EDT for Erie County, Ohio. It took effect at Apr 2, 2024, 6:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2024, 1:55 PM EDT (17:55 UTC)
- In effect from
- Apr 2, 2024, 6:00 PM EDT
- Expired
- Apr 2, 2024, 11:59 PM EDT
- In force
- 6 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- Minor
County Erie County, OH
The radar
The Cleveland radar (KCLE), 70 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Huron River at Milan (MILO1).
- Action stage
- 14 ft
- Minor stage
- 18 ft
- Moderate stage
- 19.5 ft
- Major stage
- 22.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04199000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Apr 2, 9:50 AM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Apr 2, 9:50 AM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
950 AM EDT Tue Apr 2 2024
.SYNOPSIS...
Low pressure will track northeast to the northwest of the area today
before occluding over the central Great Lakes and transitioning to
a coastal low off the Mid-Atlantic coastline by Wednesday evening.
Broad low pressure will persist over the eastern Great Lakes Thursday
through early this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
930 AM Update...
With this mornings update, SPC has not changed any of the Day 1
SWO, maintaining a the enhanced and moderate outlook for severe
weather south of US30 and a slight risk elsewhere. This
morning, widespread light rain showers persist across the area,
but should begin to dissipate from west to east over the next
few hours. The million dollar question continues to surround how
far the warm front will lift north today. Some models are
beginning to suggest it may push a bit further north towards the
lakeshore, which would result in more of the area falling into
the warm sector. With lingering clouds and showers this morning,
overall instability may remain below 1000 J/kg, however there
does look to be a period of dry conditions near 18Z when dew
points will soar into the 60s and strong shear will remain
present. Looking upstream on water vapor imagery, mid- levels
are quickly drying out, which should push east behind these
showers and possibly create a brief CAP over the area. If this
happens, there could be a more appreciable break in clouds and a
longer period to destabilize, which models are currently not
depicting. Current thinking that the best timing for strong to
severe storms will be between 18-00Z. Models soundings continue
to show an elongated and enlarged hodograph, so any storms that
develop will have a tornadic possibility and will be moving
quite quickly. In addition large hail and strong winds remain
possible. Will continue to monitor conditions over the next
couple hours and update as needed.
730 AM EDT Update...
The forecast remains on track for the next few hours and no
changes were needed with this update besides introducing areas
of fog to NW OH later this morning through this afternoon due to
moist northeast flow off of Lake Erie. Looking ahead to this
evening, there's still uncertainty in how quickly the morning
showers take to exit the CWA (some high res models have rain
sticking around in eastern and southern zones well into this
afternoon) and how far north the warm front lifts as the low
deepens to the west of the area this afternoon. Destabilization
will heavily rely on these two factors and the greatest severe
weather risk will be realized in locations with the greatest
instability. Either way, those within the the severe weather
risk areas should be prepared for severe weather and remain
aware of the forecast today.
Flooding concerns are increasing to the north of the Flood
Watch and may continue to increase if moderate rain continues
longer than anticipated. Soils are already pretty waterlogged
and rivers are already responding to the rain that has fallen
thus far. Can't rule out an expansion to the Flood Watch in a
subsequent update, especially if there's increased confidence
in the evening convection producing heavy rain.
Previous Discussion...
Summary: An active near term period is still anticipated as low
pressure currently over Missouri deepens as it lifts northeast
into the central Great Lakes today. The greatest severe weather
risk has shifted a bit south, but there is still potential for
significant severe weather late this afternoon into this
evening. The severe weather risk will depend on 1) how quickly
the morning convection showers exit the area, 2) how far north
the warm front gets, and 3) how much destabilization occurs
within the CWA.
As of early this morning, widespread showers are draped across
the region with a warm front south of the local area. The
heaviest rain is falling in zones closer to the front, including
zones south of US 30 where a Flood Watch remains in effect. The
flooding risk will continue through this morning before the
rain begins to taper off. The back end of the showers should
gradually push east this morning into early this afternoon and
most of the showers should be out of the CWA by 18Z. However,
there’s still some uncertainty in how long the showers stick
around in eastern zones; it’s possible that it continues to rain
in NW PA and far NE OH through early this evening. Most
locations should see a brief dry break this afternoon, but
maintained low-end shower chances since the atmosphere will
remain juicy.
The forecast becomes challenging as the warm front lifts north
this afternoon and the low tracks northeast towards the region.
While there’s high confidence that a significant severe weather
outbreak could occur in the warm sector and especially in the
vicinity of the triple point, there is still some uncertainty in
how far north the warm front and resulting surge of moist,
unstable air extend into the CWA in addition to how much
destabilization occurs behind the morning showers. Northeast
flow off of Lake Erie will likely keep cool, more stable air
over (and perhaps fog) NW OH (including the Toledo area) through
this evening before the low begins to cross over the region, so
would need winds to shift to the south and more destabilization
for a significant severe weather risk to be realized in this
area. Latest guidance has trended a bit south and slower for the
severe weather threat with the best instability shifting to the
U.S. 30 corridor and locations south and a brief period of
unstable air nosing north into NE OH this evening. The Day 1
Convective Outlook highlights the southward push in instability,
including a rare Moderate Risk along and south of U.S. 30.
Storms should begin to enter the area at around 21Z/5 PM today
and progress east through about 03Z/11PM. Regardless of the
uncertainty in instability, wind shear will be impressive with
effective bulk shear values of 45 to 60 knots anticipated across
portions of central and northern Ohio so storm mode will likely
be line segments and perhaps supercells. The tornado threat is
still elevated despite the highest STP values > 2 nudging to the
far southern zones and south of the CWA (likely due to lower
CAPE in the latest model runs) for this evening; SRH remains
favorable, hodographs are still long and curved, and LCL heights
are well below 1000 m (500 m). As we’ve seen in many previous
events across the CWA, CAPE isn’t really necessary for tornado
development, especially when the shear and other tornadic
parameters are so high. Mid-level lapse rates remain favorable
for large hail and the wind threat still exists due to the
impressive wind field aloft and the amount of shear in place.
With all of this being said, a significant tornado outbreak is
still possible in the current Moderate Risk area (whether it’s
in our area or south), especially if we manage to destabilize
more than currently anticipated. Unfortunately, this is a
scenario that will need to be monitored closely over the
upcoming hours and the forecast may change for better or for
worse depending on the location of the warm sector and the
resulting instability.
A flooding threat may continue into tonight due to unseasonably
high PW values, efficient rainfall rates in robust storms, and
rivers already being swollen and soils saturated due to several
rounds of rain over the last few days. May need to explore
expanding the Flood Watch north if the flooding risk increases.
Showers will likely continue across far NE OH and NW PA tonight
into Wednesday as the low begins to occlude as it slows over the
central Great Lakes and starts to transition to a coastal low
off the Mid-Atlantic coastline. Today’s highs will vary quite a
bit; locations in the warm sector will be in the mid to upper
60s with locations downwind from Lake Erie in NW OH in addition
to NW PA remaining in the upper 40s to lower 50s. Low temps will
fall into the upper 30s in the western half of the area with
40s anticipated in the eastern half. Generally expect highs in
the mid 40s to lower 50s Wednesday.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Upper level low will continue to impact the region through the
short term period as it slowly drifts eastward. At this point in
time it looks as if we will remain warm enough for all rain
until late Wednesday night with a mixture of rain and snow
possible. No accumulations are anticipated. As colder air
arrives on Thursday we will begin to see more snow, especially
as the sun sets Thursday evening. Light snow accumulations on
grassy areas will be possible Thursday night but believe it will
remain under an inch. However a few spots in the higher terrain
could see some lake enhancement nudge amounts to around 2
inches. More details over the next 36 hours to come. Highs in
the 40’s and lows in the 30’s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Some light precipitation looks like it will persist into
Saturday but this should be the end of it as the influence of
the upper level low finally moves east of the region. We then
get a brief period of ridging that will allow for some sunshine
on Sunday. The next storm system will be weakening as it moves
toward the region on Monday but it is looking as if we will see
some thickening cloud cover with some light rain possible. There
is still some hope that this storm system slows its eastward
progression with the upper level low lingering over the
Atlantic. Saturday will be the cool day of the long term period
with highs in the 40’s to low 50’s. Warmer Sunday with highs
into the 50’s. Highs Monday into Tuesday in the 60’s. Lows in
the 30’s and 40’s through the long term.
&&
.AVIATION /12Z Tuesday THROUGH Saturday/...
Widespread rain continues across the area this morning with
MVFR, IFR, and LIFR visibilities and ceilings being reported
areawide. The rain should gradually exit to the south/east later
this morning with a few hours of lower rain chances and/or a dry
break possible this afternoon. There may be some brief clearing,
but maintained IFR/MVFR ceilings during this time since there
will be quite a bit of low level moisture. Areas of fog and
potentially IFR/LIFR conditions will develop around KTOL due to
moist northeast flow off of Lake Erie, which will most likely
continue until winds shift to the south/southeast this evening.
Things become a bit uncertain heading into late this afternoon and
this evening as a warm front lifts into the area and low pressure
begins to track across the region, but conditions are still
favorable for severe weather this evening. Additional showers and
thunderstorms will blossom ahead of the low's cold front after
21Z and track east into tonight. Most locations should at least
see thunderstorms in the vicinity at some point before 03Z, but
any stronger thunderstorms with strong gusts will depend on how
far north the warm front gets. As of now, the best potential for
gusts to 40+ knots will be from KCAK to KFDY south. Cant rule
out the threat getting as far north as KCLE/KYNG. The
showers/thunderstorms should be well east of all terminals west
of KYNG/KERI by the end of the period, but showers will likely
linger at eastern terminals through the end of the period.
Expect IFR and MVFR ceilings to persist at all terminals through
12Z Wednesday.
Winds will be out of the east/northeast at 6 to 12 knots this
afternoon before becoming south/southwesterly and increasing to
10 to 15 knots with gusts to 20 to 25 knots as the low begins
to cross the area tonight.
Outlook...Non-VFR conditions will continue in showers through
Wednesday morning. Non-VFR possible in rain/snow showers and low
ceilings Wednesday evening through Friday.
&&
.MARINE...
Northeast winds will continue through the day with 15 to 25
knots expected. Winds decrease during the evening as an occluded
front crosses the lake with south to southwest winds
anticipated. WInds then remain southwesterly into Wednesday
evening but remain under 15 knots. Increased cold advection
arrives on Thursday with northerly winds increasing to at least
15 to 20 knots. THis may end up being enough to warrant the
issuance of a small craft advisory Thursday night into Friday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 8 PM EDT this evening for OHZ036>038-047.
PA...None.
NY...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
LEZ142>149.
&&
SYNOPSIS...Maines
NEAR TERM...Campbell/Maines
SHORT TERM...MM
LONG TERM...MM
AVIATION...Maines
MARINE...MMHazardous weather outlook, Apr 2, 5:57 AM EDT, 7 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 557 AM EDT Tue Apr 2 2024 OHZ003-006>014-017>023-027>033-089-PAZ001>003-031000- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Ashtabula Lakeshore-Northern Erie-Southern Erie- 557 AM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Minor flooding is possible, primarily on the most responsive creeks and rivers in the southern half of the area. Showers and thunderstorms are expected to redevelop this afternoon and evening. These storms may be severe, with damaging winds, large hail, and tornadoes possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS. OHZ036>038-047-031000- Marion-Morrow-Holmes-Knox- 557 AM EDT Tue Apr 2 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...Minor flooding is possible, primarily on the most responsive creeks and rivers in the southern half of the area. Showers and thunderstorms are expected to redevelop Tuesday afternoon and evening. These storms will likely be strong to severe, with all hazards possible. Damaging winds, large hail, and several tornadoes, some strong or intense, will be possible. This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Minor flooding is possible, primarily on the most responsive creeks and rivers in the southern half of the area. Showers and thunderstorms are expected to redevelop this afternoon and evening. These storms may be severe, with damaging winds, large hail, and tornadoes possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS. LEZ061-142>149-162>169-031000- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 557 AM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 9:32 PM EDT | Special Weather Statement | CLE | Holmes | 43 min |
| Apr 1, 10:00 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Knox | 45 min |
| Apr 1, 11:33 PM EDT | Special Weather Statement | CLE | Marion | 57 min |
| Apr 1, 11:51 PM EDT | River Flood Warning | CLE | Trumbull | 58 hr |
| Apr 2, 12:30 AM EDT | Special Weather Statement | CLE | Knox | 45 min |
| Apr 2, 5:48 AM EDT | River Flood Warning | CLE | Holmes, Wayne | 6 days |
| Apr 2, 7:43 AM EDT | River Flood Warning | CLE | Hancock | 28 hr |
| Apr 2, 7:49 AM EDT | Areal Flood Advisory | CLE | Ashland, Holmes, Knox, Morrow, Richland | 4 hr |
| Apr 2, 8:09 AM EDT | River Flood Warning | CLE | Marion | 47 hr |
| Apr 2, 11:02 AM EDT | River Flood Warning | CLE | Lorain | 45 hr |
| Apr 2, 11:23 AM EDT | River Flood Warning | CLE | Cuyahoga, Summit | 11 hr |
| Apr 2, 11:23 AM EDT | River Flood Warning | CLE | Cuyahoga | 11 hr |
| Apr 2, 11:50 AM EDT | River Flood Warning | CLE | Sandusky, Wood | 48 hr |
| Apr 2, 6:26 PM EDT | River Flood Warning | CLE | Seneca | 72 hr |
Nearby
River Flood Warnings in Ohio, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.